Hail, Allegany
- When
- May 23, 4:40 PM EST
- Where
- Allegany County, 0.87 mi NW of Cumberland Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.610, -78.780
Nickel size hail was reported in Wiley Ford.
An unstable atmosphere triggered scattered showers and thunderstorms. An isolated thunderstorm did become severe causing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An unstable atmosphere triggered scattered showers and thunderstorms. An isolated thunderstorm did become severe causing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 2:11 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT MAY 23 2009 .SYNOPSIS... A MOIST AIRMASS REMAINS IN PLACE THROUGH SUNDAY...WITH A POSSIBILITY FOR SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT MOVES ACROSS THE AREA SUNDAY NIGHT...USHERING IN PROLONGED EASTERLY WINDS...COOLER TEMPERATURES AND INCREASING CHANCES FOR SHOWERS. A WARMING TREND IS EXPECTED MID-WEEK AS A WARM FRONT LIFTS NORTHWARD INTO NEW ENGLAND. && .NEAR TERM /THROUGH TONIGHT/... FAIR CU FIELD HAS SET UP ACROSS THE CWFA...ESP FROM THE BALT-DC METRO AREA AND SOUTH. A WEAK FRONTAL ZONE ACROSS SOUTH CENTRAL PA HAS SPARKED SOME TSTMS WHERE TERRAIN INFLUENCES HAVE AIDED DEVELOPMENT. WHILE ISOLD/SCT STORMS ARE DEVELOPING OVER WV/VA/MD RIDGES...MID LEVEL CAP OVER FLATTER LANDS SHOULD HOLD DOWN STORMS ELSEWHERE. ALSO...WEAK UPPER LEVEL FLOW WILL KEEP ANY STORMS FROM ADVECTING EAST. MOVEMENT BY PROPAGATION /CLUSTER DEVELOPMENT/ IS POSSIBLE THOUGH THE CAP IS ONLY BROKEN IN THE VICINITY OF TERRAIN. ANOTHER WARM EVENING ACROSS THE AREA WITH DEWPOINTS IN THE LOW 60S ENSURING A SLOW COOL DOWN TONIGHT. MIN TEMPS M60S AGAIN EAST/U50S TO 60 WEST. && .SHORT TERM /SUNDAY/... A STRENGTHENING LOW MOVING ACROSS QUEBEC TOMORROW PUSHES THE WEAK FRONTAL ZONE INTO A MORE SW TO NE ORIENTATION...BRINGING A COLD FRONT INTO THE CWFA /WRN MD...ERN WV/ TOMORROW. A CHANCE OF AFTERNOON/EVENING SHOWER AND THUNDERSTORM DEVELOPMENT TOMORROW WITH MOIST LOW LEVEL ATMOSPHERE...WEAK FRONTAL FORCING...AND IMPROVING UPPER JET FLOW /ESP NORTH/. EXPECT ENHANCED DEVELOPMENT OVER TERRAIN AGAIN. SLY FLOW CONTINUES ACROSS THE AREA TOMORROW SOUTH OF THE BOUNDARY...TURN TO NW BEHIND THE BOUNDARY. INCREASED CLOUD COVER TOMORROW KEEPS TEMPERATURES A DEGREE OR TWO LOWER TOMORROW. SHOULD THERE BE LESS CLOUD COVER...TEMPERATURES OF TODAY CAN BE EXPECTED FOR TOMORROW /EXCEPT A FEW DEGREES COOLER FAR NW WHERE THE BOUNDARY CROSSES/. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... SFC TROF AND SUBSEQUENT CDFNT MOVE ACRS FCST AREA SUN NGT. IN WAKE OF CDFNT...ELY TO SELY FETCH WILL SUSTAIN LOW-LVL MSTR ADVCTN INTO MID-ATLC RGN. SVRL SUBTLE SHRTWV TROFS XPCD TO MOVE ACRS RGN MON EVE THRU WED. GIVEN SUSTAINED MSTR FEED...HAVE INCRD POPS SGFNTLY THESE PDS... WITH LKLY POPS MON EVE THRU TUE EVE. RAIN NOT XPCD AT ALL TIMES IN THESE INTERVALS...BUT MEASURABLE RAINFALL XPCD EACH PD. BKN-OVC SKIES XPCD AS ELY WINDS REINFORCE LOW-LVL CLDS MON AFTN- TUE EVE. BNDRY XPCD TO LIFT NWD AS WMFNT LATE TUE NGT...WITH SKIES BCMG BKN AND GREATER PSBLTY OF TSTMS AS INSTBY INCRS AMID GREATER INSOLATION. POSITIVELY TILTED UPR WAVE APRCHS THU...WITH INCRG CLDS AND ANOTHER ROUND OF PCPN PSBL. AFTER A COOL START TO THE WEEK OWING TO ELY WINDS AND CLD CVR...GENL WARMING TREND XPCD THRU LATE WEEK AS WMFNT MOVES NWD AND WARM AIR ADVCTN ENSUES. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR PREVAILS TONIGHT AND INTO TOMORROW. FAIR CU FIELD HAS SETUP...ESP FROM THE BALT-DC METRO AREA AND SOUTH. A WEAK FRONTAL ZONE ACROSS CENTRAL PA HAS SPARKED SOME TSTMS WHERE TERRAIN INFLUENCES HAVE AIDED DEVELOPMENT. WHILE ISOL/SCAT STORMS ARE DEVELOPING OVER WV/VA/MD RIDGES...CAP OVER FLATTER LANDS SHOULD HOLD DOWN STORM ELSEWHERE...DO NOT EXPECT ANY STORMS TO MOVE OVER ANY TAF TERMINALS THIS AFTERNOON/EVENING /WEAK UPPER LEVEL FLOW WILL KEEP ANY STORMS FROM MOVING EAST/. THE BOUNDARY MOVES SOUTH TOMORROW TOWARDS THE METRO CORRIDOR WITH A CHANCE OF AFTERNOON/EVENING SHOWER AND THUNDERSTORM DEVELOPMENT /WITH SUBVFR CONDITIONS/ TOMORROW. SLY WINDS AROUND 10 KT ACROSS THE AREA TOMORROW AFTERNOON. MON EVE THRU TUE EVE XPCD TO FEATURE BKN-OVC STRATUS THAT MAY FALL BLW VFR THRESHOLDS AT TIMES. INCRG CHCS FOR PCPN ALSO XPCD AS ELY FETCH SUPPLIES ADEQUATE MSTR AS SERIES OF SUBTLE SHRTWV TROFS MOVE ACRS RGN. && .MARINE... SLY WINDS HAVE PICKED UP WITH SOME LAND BASED SENSORS GUSTING TO 18 TO 20 KT. AN SCA FOR THE MD CHES BAY AND TIDAL POTOMAC BELOW COBB POINT WILL BE VALID WITH THE PACKAGE ISSUANCE UNTIL MIDNIGHT. WINDS SUBSIDE TO 10 TO 15 KT AFTER MIDNIGHT TONIGHT. SLY FLOW CONTINUES TOMORROW...THOUGH MARGINAL SCA /AT BEST/ WIND GUIDANCE FOR THE WATERS TOMORROW AFTERNOON DOES NOT WARRANT A HEADLINE ATTM. A BOUNDARY WILL ENTER THE NORTHERN WATERS TOMORROW WITH CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT IN THE AFTERNOON AND EVENING HOURS. WEAK CDFNT MOVES ACRS FCST AREA SUN NGT. SUSTAINED ELY WINDS MON WILL INCR BY TUE AS PRESSURE GRADIENT INCRS...AND MAY YIELD SMALL CRAFT ADZY CONDITIONS FOR CHSPK BAY AND TIDAL POTOMAC. WMFNT MOVES NWD BY WED...WITH SKIES BCMG BKN. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ530>534-537. && BAJ/KRAMAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT SAT MAY 23 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 241515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 310 PM EDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC BELOW COBB ISLAND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-241515- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 310 PM EDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 510 PM EDT SAT MAY 23 2009 MDZ502-WVZ504-232200- CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV- 510 PM EDT SAT MAY 23 2009 ...STRONG THUNDERSTORMS TO AFFECT CENTRAL AND EASTERN ALLEGANY AND EASTERN MINERAL COUNTIES... AT 510 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BRADY...MOVING EAST AT 5 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE RIDGELEY AND CUMBERLAND. WIND GUSTS OF 40 TO 50 MPH ALONG WITH SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. BJL
The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported in Wiley Ford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167987.